Skip to main content

Hand-Foot Syndrome: Causes, Grades, Prevention and Relief

Hand-foot syndrome is redness, swelling and soreness of the palms and soles caused by certain cancer drugs. It affects more than half of people on capecitabine (Xeloda) alone. It is not an allergy and it is not contagious. Call your team as soon as you notice it, because catching it early can prevent it from getting worse and may protect your treatment plan.

What hand-foot syndrome is

The medical name is palmar-plantar erythrodysesthesia, often shortened to PPE. It may also be called acral erythema. It is a skin reaction to a medicine that develops over days to weeks. A true allergic reaction usually starts within minutes to hours.

The exact cause is not known. One leading idea is that walking and gripping push small amounts of the drug out of tiny blood vessels in the hands and feet. This may explain why these areas are hit hardest.

Which drugs cause it

DrugHow often and when
Capecitabine (Xeloda)54% to 60% alone in colorectal cancer trials; 17% severe (grade 3). Median start 2.6 months, from 11 days to 1 year
Capecitabine with docetaxel63%; 24% grade 3
5-FU (fluorouracil) with leucovorin6% to 9% in the same trials
Liposomal doxorubicin (Doxil)51% in an ovarian cancer trial; 24% grade 3 or 4. Usually after 2 or 3 cycles, sometimes earlier
Sorafenib (Nexavar)About 30%; about 6% severe. Usually in the first 6 weeks
Sunitinib (Sutent)About 20%; about 5% severe

Rates differ with dose, schedule and the mix of drugs, so these are guides and not predictions for you. The American Cancer Society (ACS) also lists regorafenib, pazopanib, axitinib, bevacizumab, gemcitabine, cytarabine, azacitidine and decitabine. ACS says it usually begins in the first 2 to 6 weeks of treatment, and that symptoms can come and go with your dosing schedule. People with diabetes, peripheral neuropathy or peripheral vascular disease (poor circulation) may be at higher risk.

Symptoms and how it progresses

Severe peeling can wear away fingerprints. ACS says this is usually reversible. The capecitabine label warns that persistent or severe cases can lead to loss of fingerprints, which can matter for phone unlock, travel or identity checks.

Grades, and what they mean for your dose

Doctors use grades to decide what to do next. The FDA label for liposomal doxorubicin describes them this way:

GradeWhat it looks likeWhat usually happens
1 (mild)Redness, swelling or peeling that does not get in the way of daily activitiesSkin care and watching closely. Often no dose change
2 (moderate)Limits but does not prevent normal activity. Small blisters or sores under 2 cm (about 3/4 inch)Often a pause until it improves
3 (severe)Blisters, sores or swelling that interfere with walking or daily activitiesPause, then usually a lower dose
4Infection, being bedridden or needing the hospitalPause, then a lower dose, or stopping the drug

The exact rules depend on the drug. For capecitabine, the label says to withhold the drug at grade 2 until it settles to grade 1 or less. After a first grade 2 episode, it restarts at full dose. Repeat episodes bring the dose down to 75%, then 50%. A first grade 3 episode restarts at 75%. For liposomal doxorubicin, the next dose can be delayed by up to 2 weeks.

A dose change can feel frightening, but it is a normal part of this treatment, and it is how many people stay on the drug. Do not skip or reduce doses on your own. Ask your team what to do.

Hand-foot skin reaction from TKIs

Tyrosine kinase inhibitors (TKIs) are targeted pills such as sorafenib, sunitinib and regorafenib. Doctors often call their version hand-foot skin reaction (HFSR). ACS treats the names as the same, but specialists tell them apart because the pattern is different.

Before starting a TKI, a review advises having a skin check, removing existing calluses with a pedicure or manicure, and cushioning pressure points. Your team can tell you if a professional pedicure is safe for you, because ACS advises pausing manicures and pedicures once treatment is under way.

Prevention

ACS says you cannot fully prevent hand-foot syndrome, but you can often stop it from progressing. Start these habits from your first dose.

What research says about creams and pills

OptionEvidence
Topical diclofenac 1% gel, with capecitabineIn a double-blind trial of 264 people, grade 2 or 3 reactions fell from 15.0% to 3.8%, and dose cuts for this problem fell from 13.5% to 3.8%. This is one trial at one center
Urea and lactic acid cream, with capecitabineA placebo-controlled trial found no benefit
10% urea cream, with sorafenibIn an open-label trial of 871 people, any-grade reactions at 12 weeks were 56.0% compared with 73.6% without it. The authors called for blinded trials
Pyridoxine (vitamin B6)A review found no benefit for hand-foot syndrome

Ask your oncologist before starting any of these. Diclofenac is an anti-inflammatory drug, and your team should check it is safe with your treatment and health.

Relief once it starts

Reactions often settle when the dose is paused or lowered. Your team can give you specific advice for your drug, and can check your feet if you have nerve damage and cannot feel a sore starting.

When to call your care team

Call the same day if: your hands or feet hurt enough to limit daily tasks or walking; you have blisters, cracks or peeling; or you are due for your next capecitabine or TKI dose and symptoms are getting worse. Ask whether to take the dose.

Call right away if: you have open or oozing sores, spreading redness, warmth or pus, or a temperature of 100.4°F (38°C) or higher. During chemo, a fever of that level is an emergency.

Tell your team about mild symptoms at your next contact, too. See our guide on when to call during treatment and our page on skin changes for other skin problems.

Frequently asked questions

Can you prevent hand-foot syndrome?

You cannot always prevent it, but you can lower the chance that it gets worse. Avoid heat, friction and pressure on your hands and feet, moisturize daily, and tell your team about early symptoms. Ask your oncologist whether a preventive cream or gel makes sense for your drug.

How long does hand-foot syndrome last?

It often improves when the dose is paused or reduced, and symptoms can come and go with your treatment schedule. How long it takes to heal depends on how severe it was. Ask your team what to expect for your drug.

Is hand-foot syndrome the same as hand, foot and mouth disease?

No. Hand-foot syndrome is a skin reaction to a cancer medicine. It is not contagious and it is not an allergy.

Will I have to stop capecitabine?

Usually not at first. The label calls for a pause at grade 2 or higher, then a restart at the same or a lower dose depending on severity and how many times it has happened. Stopping for good is reserved for repeated or the most severe episodes.

Can hand-foot syndrome affect my fingerprints?

Yes. Severe peeling can wear away fingerprints, which may affect phone unlock or identity checks. The American Cancer Society says this is usually reversible.

Does vitamin B6 help hand-foot syndrome?

It is often suggested, but a review found no benefit for hand-foot syndrome. Ask your team before taking supplements during treatment.

Is it safe to get a pedicure during treatment?

The American Cancer Society advises pausing professional manicures and pedicures. If you are about to start a TKI, a review advises removing calluses before treatment, so ask your team about the right timing and setting.

Sources

This page is general information, not medical advice. Your care team knows your situation and should guide your decisions.